Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

May 9, 2011Brown County, Nicollet County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 9, 2011, 7:38 AM CDT for Brown County, Nicollet County, Minnesota. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2011, 7:38 AM CDT (12:38 UTC)
Expired
May 9, 2011, 9:15 AM CDT
In force
97 min
Issued by
NWS Twin Cities, MN

Counties Brown County, MN, Nicollet County, MN

The radar

The Minneapolis radar (KMPX), 85 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 0.6 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-655 J/kg
Mixed-layer LCL
1812 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

646 
WWUS83 KMPX 091238
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
738 AM CDT MON MAY 9 2011

MNZ065-067-073>075-083-091415-
BLUE EARTH-BROWN-NICOLLET-REDWOOD-RENVILLE-SIBLEY-
738 AM CDT MON MAY 9 2011

AT 736 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTH OF SPRINGFIELD. THIS STORM WAS MOVING EAST
AT 30 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SPRINGFIELD.
  MORGAN.
  EVAN.
  SLEEPY EYE.
  ST GEORGE.
  NEW ULM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4458 9401 4422 9409 4422 9508 4448 9507
TIME...MOT...LOC 1238Z 262DEG 25KT 4432 9496

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 9, 7:19 AM CDT, 19 minutes earlier.

Area forecast discussion, May 9, 7:19 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
719 AM CDT MON MAY 9 2011

.AVIATION... /12Z TAF ISSUANCE/

LINE OF CONVECTION WILL WORK ITS WAY ACROSS WEST CENTRAL WI
THIS MORNING WITH ISOLATED SHOWERS AND THUNDERSTORMS ACROSS
CENTRAL AND SOUTHERN MN. A MID LEVEL CIRCULATION DRIVING THE
STORMS EASTWARD WAS LOCATED BETWEEN KAXN AND KSTC AND MOVING
NORTHEAST. SHORT TERM GUIDANCE FINALLY CATCHING ON WITH THE
CURRENT SCENARIO. IT SUGGESTS LITTLE IN THE WAY REDEVELOPING IN
THE WAKE OF THE CIRCULATION WHICH SEEMS PLAUSIBLE. ON THE
DOWNSIDE...MVFR OR LOWER CEILINGS HAVE A HIGH PROBABILITY OF
DEVELOPING TODAY AND PERSISTING INTO TUESDAY. CEILINGS TONIGHT
SHOULD DROP UNDER 010 AT ALL SITES ALONG WITH 3-5SM BR. THIS IS
DUE TO THE HIGH DEW POINT AIR PUSHING IN FROM THE SOUTH AHEAD OF A
WARM FRONT. STRONG EASTERLY WINDS THIS MORNING IN THE WAKE OF THE
THUNDERSTORMS AND FALLING PRESSURE IN SOUTH DAKOTA. GUSTS UP TO 40
KNOTS POSSIBLE AT KRWF AND KAXN FOR A FEW MORE HOURS.

KMSP...SHOWERS AND THUNDERSTORMS DIMINISHING AT THE AIRPORT AROUND
9 AM WITH VCSH/VCTS THE REMAINDER OF THE DAY. MAIN CONCERN IS MVFR
CEILINGS LOWERING TO IFR TONIGHT AND PERSISTING FOR A TIME ON
TUESDAY AS A WARM FRONT APPROACHES FROM THE SOUTH. EAST TO
SOUTHEAST WINDS THROUGH THE PERIOD GUSTING 20 TO 25 MPH TODAY.

&&

.DISCUSSION... /ISSUED 154 AM CDT MON MAY 9 2011/

SHORT TERM CONCERNS WILL BE WITH A MCS THAT FORMED ACROSS EC SD
OVERNIGHT...AND HOW IT TRANSLATES TO THE EAST INTO A MORE STABLE
ENVIRONMENT. AFTER THIS COMPLEX MOVES EAST OF THE FA...HOW WILL
THE OVERALL CAPPING INVERSION RELATE TO PRECIPITATION CHC AND
ASSOCIATED SVR WX THREAT.

OVER THE PAST FEW HRS...THE MCS OVER SD HAS SLOWED A BIT.
HOWEVER...AN OUTFLOW BOUNDARY HAS DEVELOPED ALONG THE LEADING EDGE
ALONG THE MN/SD BORDER AS OF 130 AM. MOST UNSTABLE CAPES OVERNIGHT
DO INCREASE ACROSS S MN WHICH WILL LEAD TO THE CONTINUATION OF THE
MCS TO THE EAST. HOWEVER...AT THE SAME TIME WILL THE MAIN
CIRCULATION CENTER OF THE MCS HOLD BACK ACROSS SD OR FAR WESTERN
MN AND HINDER ANY TYPE OF CONVECTION TO THE EAST?? MOST 09/00Z MODELS
HAVE NO CLUE AS TO THE MCS THAT DEVELOPED IN SD WHICH SUPPORTS THE
CONCLUSION TO MAKE A BETTER FORECAST JUDGMENT BASED ON THE
SYNOPTIC SCALE FORCES WHICH DO ADVERTISE A SHORT WAVE MOVING
ACROSS MN THIS MORNING. WILL LIKELY HOLD OFF UNTIL 3 AM FOR ANY
TYPE OF MAJOR CHG IN THE SHORT TERM QPF/POP GRIDS...BUT LIKELY OR
CATEGORICAL LOOKS ALMOST CERTAIN FOR A WET MORNING ACROSS MOST OF
MN. THE NEXT PROBLEM IS WHAT HAPPENS IN THE WAKE OF THIS COMPLEX
AS A STRONG CAPPING INVERSION WILL LIKELY DEVELOP.

IT SEEMS WITH THE STRONG PUSH OF MUCH WARMER AIR ADVERTISED OVER
THE PAST COUPLE OF DAYS WOULD CONCLUDE THAT THE BEST CHC OF
PRECIPITATION WILL BE N AND EAST OF THE FA. HOWEVER...THESE
SCENARIOS AS TO WHERE THE CAP FORMS AND IF IT CAN BREAK OR IF AN
OUTFLOW BOUNDARY CAN DEVELOP...IS HIGHLY PROBLEMATIC. BEST
SCENARIO IS TO CONTINUE SLIGHT/CHC POPS ALONG THE NORTHERN
PERIPHERY OF THE CAPPING INVERSION. AS WITH ANY TYPE OF MESOSCALE
PROCESSES VS. SYNOPTIC SCALE... HAVE BEEN USING THE THALERS
QUASIGEOSTROPIC METHOD WHERE THE SMALLER SCALE PROCESSES ARE
SUPPRESSED. ANYWAY...THE NEXT CHC OF LARGE SCALE FORCING WILL
BEGIN LATE WED/THU AS STRONG HEIGHT FALLS MOVE ACROSS THE CENTRAL
PLAINS...AND INTO THE UPPER MIDWEST. THE MAIN FRONTAL BOUNDARY
WILL LIKELY BE ACROSS THE DAKOTAS THRU WED...WITH A SLOW
PROGRESSION TO THE EAST BY THU. CONVERGENCE ALONG THIS FRONT AND
LARGE SCALE FORCING SHOULD INDUCE A WIDESPREAD PRECIPITATION EVENT
ACROSS OUR REGION. DEPENDING UPON THE SPEED OF THIS SYSTEM
DEPARTING...WILL CHC POPS SHOULD LINGERING INTO SATURDAY.
TEMPERATURES WILL LIKELY BEGIN TO LOWER BY THU/FRIDAY AS A
MODIFIED PACIFIC/CANADIAN AIR MASS MOVES ACROSS THE UPPER MIDWEST.
..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/JLT
Hazardous weather outlook, May 9, 4:08 AM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
408 AM CDT MON MAY 9 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
100915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
408 AM CDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS MORNING WITH GUSTY WINDS AND SMALL
HAIL. HOWEVER...SEVERE WEATHER IS NOT EXPECTED.

LATER THIS AFTERNOON AND OVERNIGHT...A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS AS A WARM FRONT MOVES NORTHWARD ACROSS
IOWA...AND INTO SOUTHERN MINNESOTA. INCREASING INSTABILITY AND
WIND SHEAR WILL LEAD TO AN INCREASING THREAT OF LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
FOR MAINLY THE NORTHERN PORTIONS OF THE OUTLOOK AREA. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND INTO THE
OVERNIGHT HOURS.

JLT

In the hours before

Special weather statement, May 9, 6:44 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 AM CDT MON MAY 9 2011

MNZ041-047-048-054>057-064-065-073-091445-
DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
YELLOW MEDICINE-RENVILLE-REDWOOD-
INCLUDING THE CITIES OF...ALEXANDRIA...MORRIS...GLENWOOD...
MADISON...BENSON...MONTEVIDEO...WILLMAR...GRANITE FALLS...
OLIVIA...REDWOOD FALLS
644 AM CDT MON MAY 9 2011

STRONG EASTERLY WINDS HAVE DEVELOPED ACROSS WEST CENTRAL MINNESOTA IN
THE WAKE OF A LINE OF THUNDERSTORMS THIS MORNING. SUSTAINED WIND
SPEEDS OF 30 TO 40 MPH WITH GUSTS AS HIGH AS 50 MPH WILL BE SEEN
ACROSS THE AREA THROUGH THE MID MORNING HOURS.

SPD
Local storm report, May 9, 7:04 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
704 AM CDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     HAIL             OSCEOLA                 45.32N 92.70W
05/09/2011  M0.88 INCH       POLK               WI   TRAINED SPOTTER

&&

DEVINNY
Local storm report, May 9, 7:06 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 AM CDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 AM     HAIL             SHAKOPEE                44.77N 93.48W
05/09/2011  M0.88 INCH       SCOTT              MN   TRAINED SPOTTER

&&

DEVINNY
Local storm report, May 9, 7:11 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
711 AM CDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     HAIL             EDEN PRAIRIE            44.85N 93.46W
05/09/2011  M0.50 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

DEVINNY
Local storm report, May 9, 7:24 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
724 AM CDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 AM     HAIL             ZUMBROTA                44.29N 92.67W
05/09/2011  M0.75 INCH       GOODHUE            MN   TRAINED SPOTTER

&&

DEVINNY
Special weather statement, May 9, 7:38 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
738 AM CDT MON MAY 9 2011

MNZ065-067-073>075-083-091415-
BLUE EARTH-BROWN-NICOLLET-REDWOOD-RENVILLE-SIBLEY-
738 AM CDT MON MAY 9 2011

AT 736 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTH OF SPRINGFIELD. THIS STORM WAS MOVING EAST
AT 30 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SPRINGFIELD.
  MORGAN.
  EVAN.
  SLEEPY EYE.
  ST GEORGE.
  NEW ULM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4458 9401 4422 9409 4422 9508 4448 9507
TIME...MOT...LOC 1238Z 262DEG 25KT 4432 9496

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:11 AM CDTSpecial Weather StatementMPXStevens49 min
May 9, 2:27 AM CDTSpecial Weather StatementMPXLac qui Parle48 min
May 9, 2:39 AM CDTSevere Thunderstorm WarningMPXStevens36 min
May 9, 2:54 AM CDTSevere Thunderstorm WarningMPXPope, Stevens, Swift52 min
May 9, 3:11 AM CDTSpecial Weather StatementMPXChippewa, Yellow Medicine64 min
May 9, 3:42 AM CDTSpecial Weather StatementMPXKandiyohi, Meeker, Redwood, Renville, Stearns93 min
May 9, 4:19 AM CDTSpecial Weather StatementMPXBrown, Kandiyohi, McLeod, Meeker, Redwood, Renville and 1 more41 min
May 9, 4:32 AM CDTSpecial Weather StatementMPXBenton, Brown, McLeod, Meeker, Morrison, Nicollet and 5 more28 min
May 9, 5:03 AM CDTSpecial Weather StatementMPXAnoka, Benton, Blue Earth, Brown, Carver, Chisago and 20 more72 min
May 9, 5:33 AM CDTSpecial Weather StatementMPXAnoka, Carver, Dakota, Hennepin, Le Sueur, Ramsey and 4 more2 hr
May 9, 6:18 AM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott57 min
May 9, 6:36 AM CDTSpecial Weather StatementMPXBarron, Chippewa, Dunn, Eau Claire, Pepin, Pierce and 3 more114 min
May 9, 8:21 AM CDTSpecial Weather StatementMPXChippewa, Eau Claire, Rusk54 min
May 9, 12:50 PM CDTHigh Wind WarningMPXChippewa, Eau Claire, Rusk3 hr
May 9, 2:31 PM CDTSpecial Weather StatementMPXEau Claire, Pepin59 min
May 9, 3:21 PM CDTSpecial Weather StatementMPXChippewa, Eau Claire54 min
May 9, 3:47 PM CDTSpecial Weather StatementMPXChippewa, Dunn, Eau Claire, Pepin58 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.